Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 192, NWS Wilmington, OH

November 10, 2002Franklin County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Nov 10, 2002, 5:20 PM EST for Franklin County, Ohio. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 10, 2002, 5:20 PM EST (22:20 UTC)
Expired
Nov 10, 2002, 5:45 PM EST
In force
25 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Franklin County, OH

The radar

The Cincinnati radar (KILN), 90 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 10, 5:32 PM ESTHail 1Port Columbus Arpt, OH

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 10, 3:35 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 325 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
325 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 102220
SVRILN
OHC049-102245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
519 PM EST SUN NOV 10 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN OHIO...

* UNTIL 545 PM EST...

* AT 519 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF GROVE CITY...MOVING NORTHEAST
  AT 50 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BEXLEY...
  COLUMBUS...
  GAHANNA...
  GROVE CITY...
  LAKE DARBY...
  MINERVA PARK...
  REYNOLDSBURG...
  UPPER ARLINGTON...
  WESTERVILLE...

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 70 MPH ARE EXPECTED 
IN THE WARNED AREA. IF YOU ARE IN THE STORMS PATH...TAKE COVER IN A 
STURDY STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 3994 8328 3979 8315 3999 8265 4018 8286

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 4:25 PM EST, 55 minutes earlier.

Area forecast discussion, Nov 10, 4:25 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
425 PM EST SUN NOV 10 2002

RUNNING A BIT LATE WITH THE DISCUSSION DUE TO ISSUANCE OF TORNADO
WATCH FOR THE FORECAST AREA. SO HAVE ALREADY ISSUED THE AFTERNOON
FORECAST WITH THE NEW HEADLINE. OBVIOUS SHORT TERM CONCERN IS LINE
OF SEVERE THUNDERSTORMS MOVING INTO THE WESTERN EDGE OF THE FORECAST
AREA. THIS SHOULD SWEEP ACROSS MOST OF THE FORECAST AREA BY MIDNIGHT
AHEAD OF A COLD FRONT. SOME POST FRONTAL SHOWERS ARE OCCURRING SO
PRECIPITATION MAY LINGER AFTER MIDNIGHT IN THE EASTERN ZONES.

DRY SLOT WILL WORK IN BEHIND THIS SYSTEM RATHER QUICKLY AND SO BY
DAYBREAK SKIES SHOULD BE MOSTLY CLEAR TO PARTLY CLOUDY. HOWEVER LOW
LEVEL MOISTURE WILL BE WRAPPING BACK IN FROM THE NORTH WITH COLD AIR
ADVECTION. APPEARS LOW CLOUDS WILL HANG IN THROUGH MOST OF TUESDAY
BEFORE CLEARING AS RIDGE FINALLY BUILDS INTO THE AREA. DID NOT VARY
TOO MUCH FROM MAV TEMPERATURES.

.ILN...NONE.
Hazardous weather outlook, Nov 10, 10:20 AM EST, 7 hours before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-101715-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1020 AM EST SUN NOV 10 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...

A COLD FRONT WILL MOVE INTO THE REGION THIS EVENING.
THUNDERSTORMS WILL DEVELOP IN A MOIST AND UNSTABLE AIRMASS ALONG AND
AHEAD OF THE FRONT.

DUE TO FAVORABLE WIND FIELDS...THE STORM PREDICTION CENTER IN NORMAN
OKLAHOMA HAS PLACED SOUTHERN OHIO...SOUTHEAST INDIANA...AND NORTHERN
KENTUCKY IN A MODERATE RISK FOR SEVERE WEATHER THIS AFTERNOON AND
EVENING.  THE MIAMI AND WHITEWATER VALLEYS...ALONG WITH CENTRAL
OHIO...ARE UNDER A SLIGHT RISK FOR SEVERE WEATHER.

THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND HAIL.  ISOLATED
TORNADOES ARE ALSO POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HICKMAN

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 3:53 PM ESTSevere Thunderstorm WarningILNMercer52 min
Nov 10, 4:05 PM ESTSevere Thunderstorm WarningILNChampaign, Logan40 min
Nov 10, 4:10 PM ESTSevere Thunderstorm WarningILNChampaign, Logan35 min
Nov 10, 4:20 PM ESTSevere Thunderstorm WarningILNClark, Greene40 min
Nov 10, 4:21 PM ESTSevere Thunderstorm WarningILNDarke39 min
Nov 10, 4:26 PM ESTTornado WarningILNLogan49 min
Nov 10, 4:30 PM ESTSevere Thunderstorm WarningILNAuglaize45 min
Nov 10, 4:38 PM ESTSevere Thunderstorm WarningILNPreble52 min
Nov 10, 4:47 PM ESTTornado WarningILNUnion28 min
Nov 10, 5:03 PM ESTSevere Thunderstorm WarningILNMiami, Montgomery72 min
Nov 10, 5:17 PM ESTSevere Thunderstorm WarningILNHardin, Logan58 min
Nov 10, 5:28 PM ESTSevere Thunderstorm WarningILNChampaign, Clark62 min
Nov 10, 5:36 PM ESTSevere Thunderstorm WarningILNLicking24 min
Nov 10, 5:47 PM ESTSevere Thunderstorm WarningILNButler73 min
Nov 10, 5:58 PM ESTSevere Thunderstorm WarningILNLicking32 min
Nov 10, 6:35 PM ESTSevere Thunderstorm WarningILNDelaware25 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.